Lesions of the Lower Intestinal Tract
Moderators: Dr. Henry Appelman and Dr. Joel K. Greenson
Case 5 -
Ileocolonic tuberculosis following infliximab therapy for presumed Crohn's disease
This patient is a 32 year old man who has carried a diagnosis of Crohn's disease for
over a year, based on the presence of a perianal fistula, CT findings of thickened terminal ileum and
right colon, and colonoscopy with biopsies at another institution. He was initially treated with Asacol;
Imuran was added later, and he had recently received several doses of Infliximab for refractory flares of
disease. The flares were characterized by high fevers, myalgias, and abdominal pain. Because of
persistent symptoms despite therapy, ileocolectomy was performed. The ileum and right colon had several
large, geographic, circumferential ulcers and nodular mucosa.
The ileal mucosa has broad ulcers with confluent granulomas at the bases. There
are also granulomas elsewhere in the mucosa, submucosa, and subserosa, rimmed with lymphocytes. Many of
the granulomas have necrotic centers. Confluent granulomas are present within and replace parts of the
muscularis propria. Neither fissuring ulcers, nerve hyperplasia, nor transmural lymphoid aggregates are
features of this ileitis.
Case 5 - Slide 1
TNF-a blocking agents and Crohn's disease
Tumor necrosis factor-a antagonists have become important in the treatment of diseases such as
Crohn's disease and rheumatoid arthritis, because TNF-a is a key proinflammatory cytokine involved
in such chronic inflammatory diseases. TNF receptors are present on most human cells, although responses
to TNF differ. TNF-a is produced mainly by activated macrophages and T lymphocytes, and induces
other cytokines, including IL1 and IL 6, enhances leukocyte migration, activates leukocytes, induces
acute phase reactants, and inhibits apoptosis of inflammatory cells. The number of TNF-a producing
cells is greatly increased in the lamina propria of patients with Crohn's disease. In animal models
TNF-a plays a key role in the granuloma formation and containment of intracellular pathogens.
Three TNF-a blocking medications are currently being used. Infliximab (Remicade) and adalimumab
(Humira) are monoclonal antibodies directed against both soluble and cellular TNF-a, and block
TNF-a from binding to cell surface receptors. Infliximab is a chimeric antibody that is derived
from both mouse and human sources, whereas adalimumab is derived only from human antibodies. Etanercept
(Enbrel) is a recombinant protein that is identical to a portion of the TNF-a receptor, and thus
binds TNF-a before it reaches the receptor.
All three of these drugs are approved for treatment of rheumatoid arthritis. Infliximab is also
approved for treatment of refractory luminal and fistulizing Crohn's disease.
The goal of treatment of Crohn's disease is induce remission, prevent relapses and address
complications. Conventional therapies, such as immune modulators, corticosteroids, and enteral nutrition
are effective in some patients, but other patients fail these therapies or become steroid dependent.
Infliximab has shown efficacy in inducing remission, maintaining remission, and treatment of fistulas in
Crohn's disease. Complete clinical remission may be achieved in about a third of patients. Long term
maintenance therapy for chronic refractory and fistulizing Crohn's disease is also employed.
Adverse effects of Infliximab therapy
Not surprisingly, reports and analyses of a number of adverse effects of TNF-a blocking therapies
have emerged. These include:
- Serum sickness-like disease related to formation of antibodies to infliximab
- Drug-induced lupus or other autoimmune disease, including demyelination syndrome
- Malignant disease, including solid tumors and non-Hodgkin's lymphoma
- Exacerbation of congestive heart failure
- Infections, including bacterial infections (pneumonia, abscess, septic arthritis, cellulitis)
Histoplasmosis, Cryptococcus, coccidiomycosis, Listeriosis, Aspergillosis, PCP (one report), atypical
mycobacteria and Mycobacterium tuberculosis
Infliximab and Tuberculosis
TB is an infection often associated with TNF-a antagonists; over 700 cases have been reported,
and likely many more unreported. Although the precise magnitude of the increased risk is not definitely
known, it is thought to be at least several-fold, and higher in certain populations, for example
immigrants from regions of the world where TB is endemic. Studying this risk is complicated by the fact
that many of these patients are being treated concurrently with other immunosuppressive therapy, and the
underlying disease may also put the patient at risk for TB. However, at least two features of these
cases suggest that infliximab is truly implicated. The first of these is the temporal relationship.
Most patients who develop TB do so shortly after initiation of therapy, often despite not having
developed active disease during a long period of immunosuppression with other drugs before infliximab
therapy. The second feature is the pattern of infection. Most of the patients developed extrapulmonary
TB, and nearly a quarter had disseminated disease, compared to 15% extrapulmonary and 1% disseminated
disease in immunocompetent people. The short interval between TNF-a blockade and TB (median 12
weeks) and the low background incidence rates of TB in most countries where this is occurring suggest
the most of these cases of TB are due to reactivation of latent disease, rather than de novo infection. However, that some cases may be de
novo cannot be excluded.
Because of this risk, all patients who will be treated with infliximab should be screened for latent
tuberculosis, including history, chest radiograph and PPD. Prophylactic anti-tuberculous therapy is
recommended prior to therapy for those testing positive.
Gastrointestinal tuberculosis is uncommon in developed countries. When it occurs, it generally
follows pulmonary disease, either through swallowing of infected sputum, or through hematogenous spread.
The clinical features depend on the site of involvement, but are nonspecific and include abdominal pain,
fever, nausea and vomiting, diarrhea or constipation. Patients may present with bowel obstruction,
perforation, hemorrhage, or fistula formation. The most common sites of involvement are the ileocecal
region, followed by other areas of the small bowel or colon, appendix, and upper gastrointestinal tract.
Radiologic features may be quite similar to those of Crohn's disease, with strictures, ulcers, mucosal
nodularity, inflammatory polyps, fistulae, bowel wall thickening. Pathologically, one sees multiple,
segmental lesions that are inflammatory masses, with ulcers that are typically transverse rather than
longitudinal. The ileocecal valve may be deformed and gaping. Caseating, often confluent granulomas may
be present at any level in the bowel wall, and are usually present in the enlarged mesenteric lymph
nodes. Aphthous ulcers may be present.
- Arend SM, Breedveld FC, van Dissel JT. TNF-a blockade and tuberculosis: better look before you leap. Netherlands J Med 2003;61:111-119
- Calabrese L. The yin and yang of tumor necrosis factor inhibitors. Cleveland Clinic J Med 2006 73:251-6
- Colombel J-F, Loftus EV, Tremaine WJ, Egan LJ, Harmsen WS, Schleck CD, Zinsmeister AR, Sandborn WJ. The safety profile of infliximab in patients with Crohn's disease: The Mayo Clinic experience with 500 patients. Gastroenterol 2004;126:19-31
- Crum NF, Lederman ER, Wallace MR. Infections associated with tumor necrosis factor-a antagonists. Medicine 2005;84:291-302
- Goodsell DS. The molecular perspective: Tumor Necrosis Factor. The Oncologist 2006;11:83-34
- Keane U. TNT-blocking agents and tuberculosis: new drugs illuminate an old topic. Rheumatology 2005;44:714-720
- Long R, Gardam M. Tumour necrosis factor-a inhibitors and the reactivation of latent tuberculosis infection. CMAJ 2003;168:1153-56
- Rutgeerts P, Van Assche G, Vermeire S. Review article: infliximab therapy for inflammatory bowel disease—seven years on. Aliment Pharmacol Ther 2006;23:451-463
- Wagner TE, Huseby ES, Huseby JS. Exacerbation of Mycobacterium tuberculosis enteritis masquerading as Crohn's disease after treatment with tumor necrosis factor-a inhibitor. Am J Med 2002;112:67-69